Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 40, NWS Tucson, AZ

July 9, 2011Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2011, 2:58 PM MST for Cochise County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2011, 2:58 PM MST (21:58 UTC)
Expired
Jul 9, 2011, 3:45 PM MST
In force
47 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 113 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2011-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2011-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
2439 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WUUS55 KTWC 092158
SVRTWC
AZC003-092245-
/O.NEW.KTWC.SV.W.0040.110709T2158Z-110709T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
258 PM MST SAT JUL 9 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF DOUGLAS...

* UNTIL 345 PM MST

* AT 255 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES NORTHEAST OF DOUGLAS...
  AND MOVING WEST AND NORTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PIRTLEVILLE...BISBEE-DOUGLAS AIRPORT...MCNEAL AND ELFRIDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
HAIL...FREQUENT LIGHTNING...AND BLOWING DUST FOLLOWED BY HEAVY RAIN
WITH THIS STORM.

&&

LAT...LON 3134 10974 3170 10969 3152 10927 3134 10932
TIME...MOT...LOC 2158Z 102DEG 13KT 3145 10940

$$

MEYER
2 follow-up statements
200 
WWUS55 KTWC 092212
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
312 PM MST SAT JUL 9 2011

AZC003-092245-
/O.CON.KTWC.SV.W.0040.000000T0000Z-110709T2245Z/
COCHISE AZ-
312 PM MST SAT JUL 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR SOUTH CENTRAL COCHISE COUNTY...

AT 310 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES EAST OF
BISBEE-DOUGLAS AIRPORT...OR 8 MILES NORTHEAST OF DOUGLAS...MOVING 
WEST AT 15 MPH. THERE HAS BEEN A REPORT OF WINDS TO 50 MPH AND 
BLOWING DUST JUST AHEAD OF THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 
MPH...HAIL...FREQUENT LIGHTNING...AND BLOWING DUST FOLLOWED BY HEAVY 
RAIN WITH THIS STORM.

&&

LAT...LON 3134 10974 3170 10969 3152 10927 3134 10932
TIME...MOT...LOC 2211Z 102DEG 14KT 3145 10951

$$

MEYER
280 
WWUS55 KTWC 092235
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST SAT JUL 9 2011

AZC003-092245-
/O.EXP.KTWC.SV.W.0040.000000T0000Z-110709T2245Z/
COCHISE AZ-
335 PM MST SAT JUL 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 345 PM MST...

AT 335 PM MST THE THUNDERSTORMS PREVIOUSLY NEAR DOUGLAS HAD WEAKENED 
AND SHIFTED WESTWARD.

LAT...LON 3134 10974 3170 10969 3152 10927 3134 10932
TIME...MOT...LOC 2235Z 102DEG 14KT 3147 10962

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:35 PM MST, 23 minutes earlier.

Area forecast discussion, Jul 9, 2:35 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST SAT JUL 9 2011

.SYNOPSIS...DEEP MOISTURE AND A FAVORABLE FLOW WILL MAINTAIN
AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEK. DRIER AIR TRYING
TO PUSH INTO THE AREA FROM THE WEST NEXT WEEK MAY LEAD TO LESS
THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...ACTIVITY THIS AFTERNOON HAD MAINLY BEEN OVER THE
MOUNTAINS BUT A FEW HAVE TRIED TO MOVE OFF. A FEW OF THE STORMS HAVE
BEEN HEAVY RAINERS WHERE A FEW SPOTS HAVE RECORDED UP TO TWO INCHES
SO FAR...ESPECIALLY ON THE HUACHUCA MOUNTAINS AWAY FROM THE MONUMENT
BURN AREA. FOR OUR RADAR USERS...RADAR PRECIP VALUES LIKELY OVERDONE
BY ALMOST A FACTOR OF TWO THIS AFTERNOON. ISOLATED TO SCATTERED
THUNDERSTORM COVERAGE TO CONTINUE INTO THE EVENING HOURS WITH A FEW
LINGERING STORMS CONTINUING INTO THE OVERNIGHT HOURS. WET
MICROBURSTS AND LOCALIZED FLASH FLOODING MAIN CONCERNS INTO THIS
EVENING.

MODELS KEEP THE AREA RATHER ACTIVE NEXT COUPLE OF DAYS...BUT COULD
SEE ONE OF THE DAYS BEING A DOWN DAY TO DUE CONSIDERABLE DEBRIS
CLOUDINESS OVER THE AREA. THIS OBVIOUSLY WOULD WRECK HAVOC WITH MY
TEMPERATURE FORECAST...ESPECIALLY FOR MONDAY IF THE NAM/ECMWF ARE
RIGHT...THEN I'M 3-5 DEGREE TOO WARM MONDAY.

DRIER SOUTHWEST FLOW ALOFT WILL PUSH IN BY MID-WEEK AS AN UPPER TROF
DEEPENS ALONG THE WEST COAST. WILL CONTINUE IDEA OF USING BELOW
NORMAL CLIMO POPS WED-FRI.

&&

.AVIATION...ISOLD/SCTD TS/SHRA WILL CONT THRU 04Z PERIOD. MVFR
CIGS/VSBYS AND WIND GUSTS OF 30-45 KTS IN THE VICINITY OF STRONGER
TSRA. PRECIP TO DECREASE IN COVERAGE AFT 06Z SUNDAY. ALSO...SURFACE
WIND AWAY FROM THUNDERSTORMS GENERALLY LESS THAN 10 KTS. TS/SHRA
DVLPG SUNDAY AFT 19Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS TO CONTINUE THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS AND LOCALIZED HEAVY RAIN
WILL OCCUR WITH THE STRONGER THUNDERSTORMS. OTHERWISE...A NORMAL
DIURNAL WIND REGIME AND NEAR NORMAL DAYTIME TEMPERATURES WILL
PREVAIL INTO EARLY NEXT WEEK. SOMEWHAT DRIER AIR MAY LEAD TO LESS
THUNDERSTORM ACTIVITY BY THE MIDDLE OF NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 9, 12:55 PM MST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1255 PM MST SAT JUL 9 2011

AZZ503-504-506>515-100600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
1240 PM MST SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE AROUND THIS AFTERNOON
INTO TONIGHT WITH A FEW LINGERING INTO THE OVERNIGHT HOURS. MAIN
THREAT FROM THUNDERSTORMS WILL BE DAMAGING WIND GUSTS...DANGEROUS
LIGHTNING STRIKES AND LOCALIZED FLASH FLOODING DUE TO HEAVY RAIN.
EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY
WILDFIRES WILL RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EVERY DAY INTO
EARLY NEXT WEEK MAINLY DURING THE EARLY AFTERNOON INTO THE EVENING.
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING STRIKES AND MAY
CONTAIN POTENTIALLY DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING
HEAVY RAIN. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY
BURNED BY WILDFIRES WILL RESULT IN FLASH FLOODING.

A DRIER SOUTHWEST FLOW ALOFT WILL BRING MUCH DRIER AIR INTO THE
REGION BY WEDNESDAY...THUS REDUCING THE CHANCES OF THUNDERSTORMS
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-100600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
1255 PM MST SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON
AND EVENING. MAIN THREAT FROM THESE STORMS ARE STRONG GUSTY
WINDS...WHICH MAY PRODUCED AREAS OF BLOWING DUST...AND LOCALIZED
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY INTO
EARLY NEXT WEEK BEFORE A DISTINCT BREAK IN THE DAILY ACTIVITY OCCURS
BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:08 AM MSTAreal Flood AdvisoryTWCCochise112 min
Jul 9, 1:32 PM MSTFlash Flood WarningTWCCochise3 hr
Jul 9, 2:40 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz110 min
Jul 9, 2:45 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 9, 3:16 PM MSTAreal Flood AdvisoryTWCPima89 min
Jul 9, 4:23 PM MSTFlash Flood WarningTWCPima, Pinal112 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.